fbpx

Recently Diagnosed or Relapsed? Stop Looking For a Miracle Cure, and Use Evidence-Based Therapies To Enhance Your Treatment and Prolong Your Remission

Multiple Myeloma an incurable disease, but I have spent the last 25 years in remission using a blend of conventional oncology and evidence-based nutrition, supplementation, and lifestyle therapies from peer-reviewed studies that your oncologist probably hasn't told you about.

Click the orange button to the right to learn more about what you can start doing today.

High-dose Cytoxan- Chemobrain, Painful Bladder-

Share Button

“Acute haemorrhagic cystitis occurs in 30 per cent of patients receiving high dose cyclophosphmide []. The toxicity is probably dose related as most of reports of haemorragic cystitis are following high dose/prolonged use of cyclophosphamide [, ].”

Comment: I underwent high dose Cyclophosphamide recently.  Two weeks after this dosage, I was suffering from chemo brain and a painful bladder system.

These symptoms would not go away.  I started to read about Omega-3 fatty acids supplements, Resveratrol and Curcumin on peoplebeatingcancer.org and decided to take these supplements.

Within 3 days of taking these supplements, the majority of my chemobrain left me and my bladder started functioning like it used to.  Thank you David for the information you provide on your website.


Hi Brandon-

Yes, high dose cytoxan aka cyclophosphamide, is toxic stuff. I did two rounds of high dose cytoxan in ’95 and I am still regretting it. The challenge from many short, long-term and late stage side effects from chemotherapy is that the pain caused can result in many forms. My painful bladder just makes me feel like I have to pee soon after I pee.

Chemobrain doesn’t hurt…exactly. But loss of multi-tasking, difficulty with facial recognition, lousy short term memory is a pain of a different type.

You were wise to begin supplementation of omega-3 and resveratrol so soon after you began to experience side effects. I wish I had.

The remarkable aspect of your/my experience is that neither of our oncologists recommended any therapies to reduce our risk of chemobrain or bladder pain.

I guess I understand why oncology administers such toxic therapies. But in my mind, if medical professionals are going to use therapies that can cause such pain and organ damage, they should

  • Warn the patient-
  • Recommend PRE-habilitation before chemo begins
  • Recommend therapies to soften the toxic blow

Consider lower doses of chemotherapy regimens in the future. And consider non-toxic MM therapies now to both fight MM as well as heal your body.

Hang in there, good luck.

To learn more about non-conventional therapies to heal chemo-induced pain, scroll down the page, post a question or comment and I will  reply to you ASAP.

Thanks.

David Emerson

  • MM Survivor
  • MM Cancer Coach
  • Director PeopleBeatingCancer

Recommended Reading:

 


CYCLOPHOSPHAMIDE INDUCED HAEMORRHAGIC CYSTITIS

“Acute haemorrhagic cystitis is a troublesome complication of high dose cyclophosphamide administration. Bladder toxicity has been reported in 4-36 per cent of patients receiving this drug [].

Acute cystitis – the commonest form of bladder toxicity, is characterized by dysuria, frequency and haematuria, in absence of bacteriuria. Cystitis usually develops within 24 to 48 hours after drug exposure and lasts for 5-7 days []. Severe cases manifest with frank haematuria, passage of clots which can lead to obstructive uropathy…

Ten days after the second dose of cyclophosphamide, patient developed pain in suprapubic region, dysuria and haematuria. Clinical examination did not reveal any additional findings and there were no other bleeding manifestations…

Adverse effects of cyclophosphmide therapy include bone marrow suppression, haemorrhagic cystitis, alopecia, pulmonary fibrosis, infertility and carcinogenesis. Bladder complications besides acute haemorrhagic cystitis include bladder fibrosis and carcinoma [].

Acute haemorrhagic cystitis occurs in 30 per cent of patients receiving high dose cyclophosphmide []. The toxicity is probably dose related as most of reports of haemorragic cystitis are following high dose/prolonged use of cyclophosphamide [, ].

Bladder damage is due to acolein a metabolite of cyclophosphamide, which has a direct toxic effect on the mucosa []. Though cystitis occurs within 24-48 hours, but late occurrences upto a month after stoppage of the drug are not rare [, ].

In mild cases, symptoms subside in 5-7 days and no active treatment is required but in severe cases, management is troublesome and frustrating at times. On cystoscopy, one finds diffuse hyperaemia, ecchymoses, and petechiae which are actively bleeding.

During cyclophosphamide treatment, plenty of oral fluids, bladder irrigation and frequent voiding are recommended since-these reduce the time of contact of acrolein with the bladder mucosa, thereby minimising the chances of cystitis.

It is recommended that if haemorrhagic cystitis develops, the drug should be temporarily stopped. Patients with severe haemorrhage frequently pass clots, require repeated blood transfusion and at times, electrocautery, cryosurgery or formaldehyde irrigation.

2 mercaptoethane sulphone sodium (MESNA) prophylaxis is recommended espcially in patients receiving high dose cyclophosphamide.

This drug combines with acrolein and detoxifies it, hence reducing the chances of bladder toxicity. MESNA has been found to be superior to bladder irrigation alone [, ].

The case highlights that late and severe haemorrhagic cystitis can develop even when cyclophasphamide has not been given in high doses…”

Lifting the Fog on ‘ChemoBrain’

“I would compare it with attention deficit disorder or a general feeling of fogginess,” recalls Birckbichler, who writes a blog about his cancer experiences for curetoday.com.

This kind of cognitive impairment, sometimes referred to as chemo brain or chemo fog, can start before, during or just after cancer treatment and is associated with a variety of physical mechanisms and treatment modalities, not just chemotherapy. Common symptoms include forgetfulness, difficulty concentrating or recalling details or words, and trouble multitasking.

“Of the two biggest things I experienced, one was difficulty with word retrieval and the other was that I had a hard time focusing on anything,” Birckbichler says. “I wouldn’t even attempt to read a book, and some days even watching TV was too hard. I couldn’t focus for an extended period of time.”

GAINING RECOGNITION

Birckbichler had done research prior to starting chemotherapy and knew to expect some cognitive issues. When he experienced them, he discussed the symptoms with his physician, who offered just this advice: “Ride it out.”

Birckbichler is just one of many patients with cancer who report experiencing some kind of cognitive impairment. The exact number is hard to pin down and varies by treatment type, according to Fremonta Meyer, M.D., a clinical psychiatrist in the department of psychosocial oncology and palliative care at Dana-Farber Cancer Institute in Boston.

“There have been studies that suggested that up to 70 percent of patients notice cognitive ‘clouding’ during active chemotherapy,” Meyer says. “Of those patients, the majority will get better within six to nine months, but a subset may have longer-term effects.”

The chemotherapies Cytoxan (cyclophosphamide), Adriamycin (doxorubicin), Adrucil (5-FU) and Taxol (paclitaxel) are especially associated with chemo brain, as is any dose-dense chemotherapy, she says.

Despite being known as chemo brain, cognitive complaints can occur following many cancer treatments besides chemotherapy, including radiation, surgery, hormonal therapy, immunotherapy and stem cell transplant; it is still unclear whether targeted therapies can contribute…”

 

Leave a Comment: